Alert archive / Iowa / Wind Chill Advisories in 2022

Wind Chill Advisory 10, NWS Des Moines, IA

January 24, 202217 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 24, 2022, 2:59 PM CST for 17 counties in Iowa. It took effect at Jan 25, 2022, 9:00 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2022, 2:59 PM CST (20:59 UTC)
In effect from
Jan 25, 2022, 9:00 AM CST
Expired
Jan 26, 2022, 9:00 AM CST
In force
24 hr
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Carroll County, IA, Cerro Gordo County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Guthrie County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Polk County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 24, 2:41 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 24, 2:41 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
241 PM CST Mon Jan 24 2022

.DISCUSSION.../Tonight through Monday/
Issued at 237 PM CST Mon Jan 24 2022

Take Home Points:

*Another Arctic blast of cold today through Wednesday AM
*Weaker cold intrusion Thursday PM into Friday
*Seasonable in between cold intrusions and otherwise
*Largely dry forecast

Discussion:

Daytime highs were seen across the state early this morning with
most locations warming overnight into this morning on the heels of
southerly to westerly winds ahead of a surface low passage, ranging
from the mid to upper 30s in the SW to the low to mid 20s to the N
and NE. This all came to an abrupt halt as the surface low slid
through to the SE and brought with it a pronounced cold front across
the state this morning and afternoon. Brief periods of blowing snow
have been seen via plow and web cams across northern Iowa, but
impacts have largely been negligible with much of it being
"streamers" across roads versus reduced visibilities. Steep low
level lapse rates to just shy of 900mb have also resulted in cloud
streets/HCR development, resulting in brief periods of snow
showers and visibilities dropping to around a mile. This activity
will subside as strongest CAA and daytime surface heating/low
level lapse rates subside.

Arctic air will continue to filter into the region tonight and result
in a bitter night across much of the state, including nearly state-
wide forecast lows below zero. Expect teens below zero to prevail
across the northern 2 to 3 tiers of counties and to around -10
deg F down to portions of the Highway 30 corridor. With 10 to 15
mph winds, wind chills remain on track to dip into -20 to -35 deg
F territory within the existing wind chill headline areas. Arctic
high will settle into/across the region later Tuesday and Tuesday
night, resulting in the coldest night of the forecast with once
again nearly state wide lows below zero and a few areas of north
central and northeast Iowa potentially reaching -20 deg F or a
couple degrees colder, though with lighter winds under the Arctic
high. Largely little to no change in the geographical placement
of coldest conditions, so have not made any changes to the
existing wind chill headline locations, but have upgraded much of
northern Iowa to a Wind Chill Warning for tonight with a number
of hours in the -30 to -35 deg F range expected. An additional
Wind Chill Warning may be needed for similar area or bit eastward
Tuesday night, but have held off on making additional changes at
this time. Suffice it to say it will be quite cold through
Wednesday morning.

As the Arctic high departs Wednesday, WAA will return to the region
and see temperatures rise into the upper 20s to mid 30s by Thursday,
including likely stable to slowly rising temperatures overnight
Wednesday. The relative warm up will be short lived as a large upper
and surface low moves across Hudson Bay area and drags a cold front
through the Midwest. NBM/ensembles remain predominantly dry within
the area, but enough members depict light QPF/snow that a casual eye
should be kept on it for low-end winter impact potential. This cold
front will drop temperatures again, but not near to the degree of
the existing cold that is filtering in. Remainder of the forecast
will see largely quiet NW flow overhead and gradual height
rises/warming through the weekend and into early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1131 AM CST Mon Jan 24 2022

Sub-VFR conditions will largely prevail through the daytime hours
across sites before returning VFR from NW to SE as ceilings
break/clear. In the meantime, largely MVFR will prevail with
ceilings in the 1200 to 2500 foot range. Pockets of IFR will be
possible, especially in areas that see any brief bursts of snow,
combined with the breezy NW winds, dropping visibilities. As
mentioned, VFR will return to all sites by this evening and look
to remain so through the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to noon CST Tuesday
for IAZ045>050-058>062-071>075.

Wind Chill Warning from midnight tonight to 9 AM CST Tuesday for
IAZ004>007-015>017-024>028.

Wind Chill Advisory from 6 PM this evening to midnight CST
tonight for IAZ004>007-015>017-024>028.

Wind Chill Advisory from 9 AM Tuesday to 11 AM CST Wednesday for
IAZ004>007-015>017-024>028.

Wind Chill Advisory from 9 PM this evening to noon CST Tuesday
for IAZ023-033>035.

Wind Chill Advisory from 6 PM this evening to 11 AM CST
Wednesday for IAZ036>039.

&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Jan 24, 3:40 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 AM CST Mon Jan 24 2022

IAZ004>007-015>017-023>028-033>039-250945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
340 AM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Light snow this morning and afternoon may result in snow covered
roads. Some minor travel impacts may occur at times. Patchy
blowing snow is possible later this morning and afternoon.

A Wind Chill Advisory is in effect for most of the area tonight
through midday Wednesday. Please visit weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Chill Advisory is in effect for most of the area through
midday Wednesday. Please visit weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ045>050-058>062-071>075-250945-
Carroll-Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
340 AM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Chill Advisory is in effect for most of the area from
midnight tonight through midday Tuesday. Please visit
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Chill Advisory is in effect for most of the area from
midnight through midday Tuesday. Please visit
weather.gov/desmoines for further details.

Bitter cold and dangerous wind chills will return for Tuesday
night through Wednesday morning across the region. Dangerous wind
chills of 20 to 25 below will impact this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ044-057-070-081>086-092>097-250945-
Crawford-Audubon-Cass-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
340 AM CST Mon Jan 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Bitter cold with wind chills of 10 to 20 below are expected tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Bitter cold with wind chills of 10 to 20 below are expected
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:22 AM CSTWind Chill AdvisoryDMXAdair, Black Hawk, Boone, Bremer, Butler, Calhoun and 30 more42 hr
Jan 24, 2:59 PM CSTWind Chill WarningDMXBremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 6 more18 hr

Nearby

Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.